Alert archive / South Dakota / Tornado Warnings in 2010
Tornado Warning 48, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this tornado warning at Aug 3, 2010, 6:58 PM CDT for Hanson County, Miner County, Sanborn County, South Dakota. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2010, 6:58 PM CDT (23:58 UTC)
- Expired
- Aug 3, 2010, 7:30 PM CDT
- In force
- 32 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
Counties Hanson County, SD, Miner County, SD, Sanborn County, SD
The radar
The Sioux Falls radar (KFSD), 91 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 6:59 PM CDT | TORNADO | 8 N Fulton, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 3, 6:55 PM CDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 12.0 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 742 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1307 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
780 WFUS53 KFSD 032358 TORFSD SDC061-097-111-040030- /O.NEW.KFSD.TO.W.0048.100803T2358Z-100804T0030Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 658 PM CDT TUE AUG 3 2010 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * TORNADO WARNING FOR... NORTH CENTRAL HANSON COUNTY IN SOUTHEAST SOUTH DAKOTA... SOUTHWESTERN MINER COUNTY IN EAST CENTRAL SOUTH DAKOTA... SOUTHEASTERN SANBORN COUNTY IN EAST CENTRAL SOUTH DAKOTA... * UNTIL 730 PM CDT * AT 658 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A CONFIRMED TORNADO 8 MILES NORTH OF FULTON...OR 12 MILES NORTHEAST OF MITCHELL. DOPPLER RADAR SHOWED THIS TORNADO MOVING WEST AT 10 MPH. * THE TORNADO WILL AFFECT MAINLY RURAL AREAS OF NORTH CENTRAL HANSON...SOUTHEASTERN SANBORN AND SOUTHWESTERN MINER COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS. && LAT...LON 4394 9770 4378 9770 4379 9793 4391 9793 TIME...MOT...LOC 2358Z 079DEG 11KT 4385 9786 $$ CHAPMAN
2 follow-up statements
347 WWUS53 KFSD 040022 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 722 PM CDT TUE AUG 3 2010 SDC061-097-111-040030- /O.CON.KFSD.TO.W.0048.000000T0000Z-100804T0030Z/ SANBORN SD-MINER SD-HANSON SD- 722 PM CDT TUE AUG 3 2010 ...A TORNADO WARNING REMAINS IN EFFECT FOR NORTH CENTRAL HANSON... SOUTHWESTERN MINER AND SOUTHEASTERN SANBORN COUNTIES UNTIL 730 PM CDT... AT 721 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED 9 MILES NORTHWEST OF FULTON...OR 10 MILES NORTHEAST OF MITCHELL...MOVING WEST AT 5 MPH. AT 659 PM CDT...A TRAINED WEATHER SPOTTER REPORTED A FUNNEL CLOUD THREE QUARTERS OF THE WAY TO THE GROUND 8 MILES NORTH OF FULTON. THIS TORNADO WILL AFFECT MAINLY RURAL AREAS OF NORTH CENTRAL HANSON...SOUTHEASTERN SANBORN AND SOUTHWESTERN MINER COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS. && LAT...LON 4394 9770 4378 9770 4379 9793 4391 9793 TIME...MOT...LOC 0021Z 075DEG 3KT 4384 9790 $$ CHAPMAN
131 WWUS53 KFSD 040032 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 732 PM CDT TUE AUG 3 2010 SDC061-097-111-040042- /O.EXP.KFSD.TO.W.0048.000000T0000Z-100804T0030Z/ SANBORN SD-MINER SD-HANSON SD- 732 PM CDT TUE AUG 3 2010 ...THE TORNADO WARNING FOR NORTH CENTRAL HANSON...SOUTHWESTERN MINER AND SOUTHEASTERN SANBORN COUNTIES HAS EXPIRED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND THE ENVIRONMENT IS FAVORABLE FOR DEVELOPMENT OF FUNNEL CLOUDS THROUGH THE EVENING. LAT...LON 4394 9770 4378 9770 4379 9793 4391 9793 TIME...MOT...LOC 0022Z 075DEG 3KT 4384 9790 $$ CHAPMAN
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at Aug 3, 6:44 PM CDT, 14 minutes earlier.
Area forecast discussion, Aug 3, 6:44 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 644 PM CDT TUE AUG 3 2010 .DISCUSSION... QUICK UPDATE TO COVER THE ISOLD STORMS DEVELOPING ALG WK SWRD MOVING OUTFLOW BNDRY INTO AIRMASS OVR SERN SD THAT IS LOCAL MAXIMUM IN POTENTIAL INSTABILITY. OTHER UPDATE NEEDED TO ENHANCE THE THUNDERSTORM THREAT THRU SWRN CWA...MAINLY FOR AREAS ALG/W OF THE JAMES VALLEY WITH SELF SUSTAINING MCS WHICH WL AFFECT WRN CWA MAINLY AFT ABOUT 01Z. CONTINUED DAMAGING WIND THREAT SEEMS IN ORDER GIVEN THE INSTABILITY AND SHEAR PARAMETERS. SHEAR PARAMETERS DECREASE CONSIDERABLY HEADING EWRD THRU THE EVNG...AND EXPECT THAT CURRENT ACTIVITY WK BEGIN TO WKN BY MID EVENING PUSHING TOWARD JAMES VLY... WITH GREATEST INTENSITY SHIFTING SWRD INTO NEBRASKA. ISOLD ERN SD STORMS SO FAR VERY SLOW MOVING...AND ACTUALLY A NET WWRD PROPAGATION TO MANY IN OUR CWA. ENVIRONMENT IS ACTUALLY FAVORABLE FOR A FEW FUNNELS TO DEVELOP IN THIS LINE...GIVEN 0-3KM CAPE AND CONVERGENCE AXIS. && .AVIATION... OVERALL VFR CONDITIONS EXPECTED THROUGH TONIGHT...THOUGH SCATTERED SHOWERS AND THUNDERSTORMS MAY BRIEFLY DROP VISBYS/CIGS INTO THE MVFR/IFR RANGE. BEST CHANCE OF THUNDERSTORM ACTIVITY WILL OCCUR THROUGH THE JAMES RIVER VALLEY BEFORE 06Z...THEN AREAS TO THE EAST BETWEEN 06Z AND 12Z. WINDS WILL BE LIGHT ONCE AGAIN TONIGHT...BUT WITH MORE CLOUD COVER EXPECTING LESS FOG FORMATION. /JM && .PREV DISCUSSION... PRESENT RADAR IMAGE SHOWING LIGHT SHOWERS OVER AREAS ALONG THE MISSOURI RIVER AS ANOTHER IN A SERIES OF SHORTWAVES TRACKS ACROSS THE REGION...INTERACTING WITH LOWER TO MID LEVEL BOUNDARY JUST TO THE SOUTH OF OUR CWA. BACK TO THE WEST...ANOTHER MORE SIGNIFICANT AREA OF THUNDERSTORMS PUSHING INTO WESTERN SOUTH DAKOTA AS ANOTHER SHORTWAVE TRACKS OUT OF THE ROCKIES. QUESTION TONIGHT BECOMES WHETHER THAT CONVECTION CAN MAKE IT INTO OUR WESTERN CWA AS THE WAVE MOVES TO THE EAST. MODELS DIFFERING ON SOLUTIONS...BUT OVERALL TREND IS FOR THESE THUNDERSTORMS TO MOVE EAST THROUGH THE EVENING...THOUGH WEAKENING AS THE ATMOSPHERE BECOMES MORE STABLE WITH LOSS OF HEATING OF THE DAY...AND UPPER LEVEL DIVERGENCE IS LOST AS JET MAX OVER NORTH DAKOTA EXITS TO THE EAST. AT THE SAME TIME...ANOTHER WAVE IS EXPECTED TO PUSH OUT OF NEBRASKA TONIGHT...SO CANNOT RULE OUT SCATTERED SHOWERS/THUNDERSTORMS WITH BOUNDARY SO CLOSE BY...THOUGH NO LOW LEVEL JET DYNAMICS WILL COME INTO PLAY WITH LOW LEVEL WINDS LIGHT...SO KEPT IN THE SMALL CHANCE RANGE. WHILE WINDS WILL BE VERY LIGHT TONIGHT...NOT WORRIED AS MUCH ABOUT FOG WITH MORE CLOUD COVER EXPECTED THAN PREVIOUS NIGHTS. LOWS WILL DROP DOWN INTO THE LOWER TO MID 60S. /JM ON WED...S/W WL BE MOVG THRU ERN CWA AND QUESTION IS HOW FAR THEY CAN GO BEFORE DISSIPATING WITH LOW LEVEL NELY FLOW LATER TONIGHT BRINGING DRIER AIR INTO THE LOW LEVELS E OF I29. STORMS MAY HAVE A HARD TIME MOVG ACRS SW MN ON WED SO WL ONLY GO SLIGHT CHC THERE WITH 30% POPS ALONG THE I29 CORRIDOR INTO NW IA. WL KEEP SMALL POPS ACRS CWA DURING THE AFTN WITH WEAK SECONDARY FNT WITH CAPES OF 1000 TO 2000 IN THE AFTN. PBLY WL ONLY BE ISOLD AT BEST AS NO S/W REALLY TO TRIGGER ANYTHING MORE. ANY ACTIVITY THAN DOES DEVELOP IN THE AFTN SHUD FALL APART QUICKLY IN THE EVE. WED NITE AND THU SHUD BE A QUIET PD WITH NEAR NORM TEMPS BUT NOT AS HUMID. RETURN FLOW AND WAA WILL PUSH WRMFNT N THRU CWA LATE THU NITE INTO FRI MORN. CUD SEE A FEW HIGH BAST TRW DEVELOPING MAINLY ALONG AND N OF I90 LATE THU NITE INTO FRI MORN SO WL INTRODUCE A SMALL POP ACRS NRN CWA. ANOTHER S/W MOVES EWD ACRS THE NRN PLAINS SAT AND SAT NITE. THIS TIME AROUND IT APPEARS THAT MOST OF THE ENERGY WL GO N OF CWA AS EC AND GFS DOES SHOW A PRETTY STOUT CAP DEVELOPING AS RIDGE ALOFT BUILDS ON SAT. SO WL NOT GO TOO WILD WITH POPS AND KEEP THEM IN THE 20 TO 30% RANGE FOR SAT AND SAT NIGHT. SUN SHUD BE WARM AND HUMID WITH CWA CAPPED OFF. NEXT S/W WL BRING A CHC OF STORMS MON AND MON NITE AS WEAK CDFNT PUSHES EWD THRU CWA. OTHER THAN A BRIEF RESPITE FM THE HUMIDITY ON THU...SHUD BE WARM AND HUMID FOR THE NEXT 7 DAYS. && .FSD WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. NE...NONE. SD...NONE. &&
Hazardous weather outlook, Aug 3, 10:54 AM CDT, 8 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1054 AM CDT TUE AUG 03 2010 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-041200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1054 AM CDT TUE AUG 03 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP FROM THE WEST LATE THIS AFTERNOON AND TONIGHT. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME...ALTHOUGH ISOLATED STORMS COULD PRODUCE SMALL HAIL. FLOODING... RIVER FLOODING WILL CONTINUE ALONG THE JAMES RIVER FOR AN EXTENDED PERIOD. RIVER FLOODING IS ALSO OCCURRING OVER PORTIONS OF THE VERMILION RIVER...BIG SIOUX RIVER...AND FIRESTEEL CREEK...BUT WITHOUT ADDITIONAL RAINFALL...THESE RIVERS WILL DROP BELOW FLOOD STAGE OVER THE NEXT FEW DAYS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY. THE THUNDERSTORMS SHOULD END FROM THE NORTH WEDNESDAY NIGHT. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Special weather statement, Aug 3, 6:47 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 647 PM CDT TUE AUG 3 2010 SDZ053>056-059>062-040200- SANBORN-MINER-LAKE-MOODY-DAVISON-HANSON-MCCOOK-MINNEHAHA- INCLUDING THE CITIES OF...WOONSOCKET...HOWARD...MADISON... FLANDREAU...MITCHELL...ALEXANDRIA...EMERY...SALEM...CANISTOTA... BRIDGEWATER...MONTROSE...SIOUX FALLS 647 PM CDT TUE AUG 3 2010 ...SPECIAL WEATHER STATEMENT... ISOLATED FUNNEL CLOUDS WILL BE POSSIBLE ALONG A LINE OF SHOWERS AND THUNDERSTORMS JUST NORTH OF INTERSTATE 90. THE FUNNEL CLOUDS ARE EXPECTED TO BE BRIEF AND SHOULD NOT BECOME TORNADOES.
Nearby
Tornado Warnings in South Dakota, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.